Kansas, 2001

Flood in Kansas, August 23, 2001

August 23, 2001 · NWS TOP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 23, 3:05 PM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 23, 3:05 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 PM CDT THU AUG 23 2001

MAIN FORECAST CONCERN IS HEAVY RAIN POTENTIAL TONIGHT AND FRIDAY.

DISCREPANCIES IN MODELS AS TO HOW PRECIPITATION EVENT WILL EVOLVE
OVERNIGHT INTO FRIDAY. OBVIOUSLY WOULD EXPECT TO SEE HEAVY RAINS
ACCOMPANYING UPPER LOW EASTWARD ACROSS SOUTHERN NEBRASKA/NORTHERN KS
OVERNIGHT. HOWEVER ETA INDICATING HEAVIEST RAINS TO BE OVER
SOUTHERN KANSAS WHILE AVN STARTS OUT PRECIP IN SOUTH BUT SHIFTS IT
NORTH TO NORTH CENTRAL/NORTHEAST KS BY 12Z. NGM QPF WAS SOMEWHAT OF
A COMPROMISE OF ETA/AVN...PLACING HEAVY RAINS IN EMP AREA. CURRENT
SURFACE ANALYSIS/SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARY FROM
OVERNIGHT CONVECTION FROM NORTH OF CNU TO SOUTH OF EMP TO SOUTH OF
SLN AND ON NORTHWEST INTO CONVECTION OVER NORTHWEST KS. MSAS SHOWS
RELATIVELY STABLE AIR OVER NORTHEAST KS WITH INSTABILITY AXIS AND
CONVERGENCE ALONG BOUNDARY. TCU NOTED ALONG BOUNDARY ON LATEST VIS
WITH RADARS SHOWING A FEW ECHOES DEVELOPING ALONG BOUNDARY. THUS
BELIEVE HEAVIEST RAIN POTENTIAL WILL BE NEAR BOUNDARY OVER SOUTHWEST
HALF CWA OVERNIGHT WITH NORTHEAST KS HAVING LEAST CHANCES OF HEAVY
RAINS. GOING WITH LIKELY POPS OVER ENTIRE CWA.

FOR FRIDAY...WILL CONTINUE WITH LIKELY POPS FOR ENTIRE AREA AS UPPER
LOW MOVES EAST ALONG KS/NEBRASKA BORDER THROUGH CWA. WILL ALSO KEEP
MENTION OF HEAVY RAINS IN NORTHERN HALF OF CWA WHERE 850 MB
TROUGH/LOW WILL RESIDE. WILL CUT BACK ON TEMPERATURES...ESPECIALLY
NORTHERN PART OF CWA...DUE TO CLOUDS AND LIKELY PRECIPITATION.

FOR FRIDAY NIGHT...SHOWERS/THUNDERSTORMS STILL LOOKING LIKELY INTO
THE EVENING HOURS ACROSS EASTERN TWO THIRDS OF CWA...WILL CUT BACK
TO CHANCE POPS FOR WESTERN PORTION.

UPPER TROUGH FINALLY WILL BE EXITING EASTERN PART OF CWA SATURDAY
MORNING...BUT MAY SEE A FEW SHOWERS LINGERING EARLY IN THE DAY OVER
THE NORTHEAST SO KEPT 20 PERCENT POPS THERE. OTHERWISE...GRADUAL
CLEARING FROM THE WEST DURING THE DAY. CUT FWC TEMPERATURES SLIGHTLY
TO MID AND UPPER 80S.

.TOP...NONE.

38

In the hours before

Local storm report, Aug 23, 8:55 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    2 W OLSBURG               KS    60 MPH TSTM GUST
08/23/01   POTTAWATOMIE
Special weather statement, Aug 23, 9:05 PM CST, 1 hour 40 minutes before
KSZ008-020-021-034-035-240335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT THU AUG 23 2001

SEVERE THUNDERSTORM WATCH NUMBER 692 HAS BEEN ALLOWED TO EXPIRE AT
10 PM FOR REPUBLIC...CLOUD...OTTAWA...CLAY...AND DICKINSON
COUNTIES.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT...
HOWEVER THEY ARE NOT EXPECTED TO BE SEVERE.
Local storm report, Aug 23, 9:07 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930  PM   LEONARDVILLE              KS    60 MPH TSTM GUST
08/23/01   RILEY                           TREE LIMBS DOWN
Local storm report, Aug 23, 9:12 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    2 W FRANKFORT             KS    70 MPH TSTM GUST
08/23/01   MARSHALL
Local storm report, Aug 23, 9:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    1 N CORNING               KS    60 MPH TSTM GUST
08/23/01   NEMAHA
Local storm report, Aug 23, 9:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    HOLTON                    KS    WIND DAMAGE
08/23/01   JACKSON                         TREES DOWN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dickinson

When
August 23, 10:45 PM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Heavy rains produced flooding that flowed across roads for a time. A pickup driven into the flooded area was washed off the road. The driver survived.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260129.